1. Health
You can opt-out at any time. Please refer to our privacy policy for contact information.

Discuss in my forum

Speaking from Experience: Lithium

Part 5: Weight Gain

By

Updated June 30, 2014

Information taken from posts written by members of the About Bipolar Disorder Forum Community about their experiences with Lithium, which is used as a mood stabilizer in the treatment of manic-depressive illness.

Please be aware that this material contains the personal experiences and opinions of consumers and in no way should be construed as medical advice.

Posts may have been edited by the Guides for spelling, grammar or clarity.

Weight Gain

  • I have 2 experiences with Lithium. The first time I was put on Lithium, I did very well. I stopped taking it because I thought I was well [hahahaha]. The second time, I did gain weight but I did some research on psych meds and found that they seem to decrease your metabolism by about 15%.If you are concerned about the probable weight gain, then I would suggest to you the very thing that was suggested to me. Exercise - walk each day or join a gym - but you must be careful about becoming dehydrated.
    Hairdoc2000

  • I did gain about 15 pounds at first, but it could have been because I was in my late 30's to begin with. I gradually took off the 15 pounds by joining Weight Watchers and exercising more.
    Julie

  • My daughter is on Lithium and has been for almost year now. She has NOT gained any weight from it at all.
    Stewart124

  • I have been taking lithium for two years now. I have not lost or gained weight. I watch what I eat and exercise the same as before.
    Marcellabell

  • I was already chubby when I started on Lithium, but I do think it tends to make you stuck at a certain weight. The one thing I wish I'd done right from the start with Lithium is to be incredibly careful about gaining any. It seems, for me at least, that since I've been on Lithium I just can't lose.
    Elainebp

  • I think that Lithium may have saved my life but it sure did make me fat!!! I gained 70 pounds on it. Doesn't matter what I do for diet or exercise it just won't come off! It was hard enough accepting being on Lithium but going from 130 lbs. to 200+ has taken some getting used to - I have had to not only accept my illness, but also my new size!
    Searchin4me

  • Yep, me too. Gained 75 lbs. since I began lithium. I have always been petite now 200+. My friends who I haven't seen in a long time don't even recognize me when we're face to face ... I was 41 when I started taking it, am 46 now. For 46 years I never weighed over 125 pounds. I am 5'3" and was a marathon and long-distance runner. You ask, "why doesn't she just go out and run?"....duh, lithium is sedating. In me it causes a "nothing really matters any more, I'll just sit in my chair for a week and veg-out" attitude. Gaining weight has caused me to feel humiliated, painful physically, caused isolation because of shame.
    Terri

  • When I started on lithium I shot up to over 200 lbs (I was once a size 5 and always maintained a petite size up into my 30's) and eventually "tipped" the scales at 273.
    Angelface

  • I was on lithium for over three years and never had a weight gain problem but gained 40+ pounds on depakote. I know it varies from person to person. Good luck.
    KathyM

  • I was put on 1400 milligrams of Lithium and gained 30 pounds in 30 days. But after the first month, I stopped gaining. The problem was I wasn't able to lose the extra weight until I was taken off of Lithium and put on Neurontin.
    Heather

  • I have been taking 1200 mg of Lithium daily since fall 1998. In that time I have gained approx. 20 extra pounds. If I had taken my pdoc's advice seriously and paid attention to my diet, I might have been able to keep the weight gain under control. I started on a sensible diet and exercise program a month ago and already clothes that were too tight have started to fit again. With the help of a registered dietitian I was able to set a reasonable target weight to aim for and set up a balanced diet plan. My biggest obstacle is staying motivated about exercise.
    Allie

  • Weight gain can be a side effect of Lithium with some, as it can be with many other psychotropic meds. That should not deter you from taking the med, if it works for you. Keep an eye over your weight, have periodic checkups, be particular about what you eat, follow a flexible fitness programme and drink plenty of water. If you happen to gain weight significantly after taking Lithium for a few months, get your thyroid hormones checked.
    Mainak (Former Medications Folder Moderator)

More of this Feature Lithium - Main Menu

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.